Korean J Dermatol.  2008 Nov;46(11):1521-1525.

A Case of Mycobacterium chelonae Infection with Foreign Body Granuloma after Injection of Filler

Affiliations
  • 1Department of Dermatology, University of Ulsan College of Medicine, Asan Medical Center, Seoul, Korea. 1052_hihi@hanmail.net

Abstract

Although injectable soft-tissue augmentation materials are extremely well-tolerated, undesirable effects sometimes occur. Whereas minor adverse events such as erythema, edema or bruising are generally reversible, the formation of foreign body granuloma, atypical mycobacterial infections or tissue necrosis may cause serious irreversible damages and disfigurement. We present here the case of a 50-year-old woman with an indurated painful nodule and patch on the right cheek, and this occurred after an unlicensed nonspecialist injected filler of unknown ingredients. The histopathologic findings showed granulomatous inflammation composed of lymphocytes, histiocytes and multinucleated giant cells with a Swiss cheese appearance. Although any acid-fast bacilli were not observed on Ziehl-Neelsen staining, the mycobacterial culture demonstrated an ivory-colored wet colony that was identified as M. chelonae by polymerase chain reaction-restriction fragment length polymorphism. The patient was treated with 1 g of clarithromycin for seven weeks, and the lesion improved considerably.

Keyword

Atypical mycobacterial infection; Filler; Foreign body granuloma; Mycobacterium chelonae

MeSH Terms

Cheek
Cheese
Clarithromycin
Edema
Erythema
Female
Foreign Bodies
Giant Cells
Granuloma, Foreign-Body
Histiocytes
Humans
Inflammation
Lymphocytes
Middle Aged
Mycobacterium
Mycobacterium chelonae
Necrosis
Clarithromycin
Full Text Links
  • KJD
Actions
Cited
CITED
export Copy
Close
Share
  • Twitter
  • Facebook
Similar articles
    DB Error: unknown error